MAUDE Adverse Event Report: BRAINLAB SE SPINE & TRAUMA NAVIGATION 3.0; IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC

BRAINLAB SE SPINE & TRAUMA NAVIGATION 3.0; IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC
Model Number 22268-04B
Medical Device Problem Code Use of Device Problem (1670)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 11/23/2025
Type of Reportable Event Serious Injury
Event or Problem Description
An open surgery on the thoracic spine, for a fusion of vertebrae t2 to t10, due to degenerative disc disease and spine instability, with intended placement of 18 spine screws bilateral for fixation, was performed with the aid of the brainlab spine & trauma navigation 3.0.After placing 12 of the intended spine screws, in vertebrae t2 to t7, the surgeon determined from an intra-operative c-arm scan, that these 12 spine screws placed deviated from their intended positions shifted by ca.2-3mm cranially.The surgeon decided to remove and re-place the 12 screws to their correct positions, as well as to place the remaining 6 intended spine screws, under fluoroscopic guidance at the very same surgery.According to the surgeon (treating clinician): the outcome of the surgery was successful as intended, with all placements correct at the end of the surgery.There was no direct (or increased) risk of harm to a critical structure due to the initial placements deviating from their desired positions.There was no harm nor negative effect to the patient resulting, also not due to the surgery/anesthesia prolongation of ca.45min.There were further no remedial actions for the patient done, necessary or planned.Hospitalization was also not prolonged.
 
Additional Manufacturer Narrative
B2, h1: a risk to the patient's health could not be excluded for these specific circumstances, since pilot holes and screws were placed in the patient's spine in a different path and position than intended/desired with brainlab navigation involved, despite according to the surgeon (treating clinician): the deviation of the spine screws placed with the aid of navigation was detected by the surgeon before finalizing the surgery with an intra-operative c-arm scan, and the placements were corrected to their intended positions under fluoroscopic guidance at the very same surgery.The outcome of the surgery was successful as intended, with all placements correct at the end of the surgery.There was no direct (or increased) risk of harm to a critical structure due to the initial placements deviating from their desired positions.There was no harm nor negative effect to the patient resulting, also not due to the surgery/anesthesia prolongation of ca.45min.There were further no remedial actions for the patient done, necessary or planned.Hospitalization was also not prolonged.H6: according to the results of the brainlab investigation and the information provided by the hospital, it can be concluded that the root cause for the 12 spine screws placed with the aid of navigation deviating shifted by ca.2-3mm cranially, is: a de-calibrated, and therefore inaccurate, non-brainlab c-arm that was used to acquire the patient image scan with automatic image registration of the current patient anatomy to navigation, due to e.G.High mechanical forces at transportation or storage of the c-arm inside the user facility.Test scans performed by a brainlab and a c-arm manufacturer's representative after the procedure revealed a calibration deviation of the c-arm, matching the observed placements deviation in direction and magnitude, indicating that the scanner became de-calibrated before the surgery.The inaccurate anatomy registration from the de-calibrated c-arm explains the consistently shifted placements, in addition the after the placements also with a new registered scan observed remaining deviation of the navigated instruments at this surgery.Despite a navigation inaccuracy was observed by the user upon verification before the invasive actions, apparently the full (spatial) extent of the resulting deviation between the actual patient anatomy location during the affected (initial) placements and the registered pre-placement patient scan displayed by the navigation for instrument position visualization, was not recognized by the user at the necessary navigation accuracy verification of the registration, and throughout the surgery before and during performing significant invasive actions - leading to the initial placements using the navigation guidance being other than thought by the surgeon.There is no indication of a systematic error or malfunction of the brainlab device (navigation).Corresponding brainlab measures to minimize this anticipated risk as low as reasonably practicable are already in place.H7: brainlab intends to re-iterate the relevant topics regarding the use of the device to this customer.(note: the de-calibrated non-brainlab c-arm was meanwhile re-calibrated by a c-arm manufacturer representative after the surgery, and its new properties were calibrated to the brainlab navigation afterwards by a brainlab representative on (b)(6) 2025.).

Brand Name
SPINE & TRAUMA NAVIGATION 3.0
Common Device Name
IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC
Manufacturer (Section D)
BRAINLAB SE
olof-palme-strasse 9
muenchen, 81829
GM  81829
Manufacturer (Section G)
BRAINLAB SE
olof-palme-strasse 9
muenchen, 81829
GM   81829
Manufacturer Contact
markus hofmann
olof-palme-strasse 9
muenchen, 81829
GM   81829
MDR Report Key23847908
Report Number8043933-2025-00093
Device Sequence Number15852853
Product Code OLO
UDI-Device Identifier04056481144906
UDI-Public04056481144906
Combination Product (Y/N)N
Initial Reporter CountryUS
PMA/510(K) Number
K221618
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,User Facility,Company Representative
Initial Reporter Occupation Administrator/Supervisor
Type of Report Initial
Report Date (Section B) 12/19/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number22268-04B
Device Catalogue Number26663D
Device Lot NumberSW V. 3.0.1
Was Device Available for Evaluation? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 11/23/2025
Initial Report FDA Received Date12/19/2025
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured04/01/2025
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient SexUnknown